In 1988 after I was fired from my job, I lost weight and ended up in the hospital, where my doctor prescribed the first SSRI (selective serotonin re-uptake inhibitor) antidepressant. He said if I did not take it, I could die.
I have taken antidepressants on and off since, and have dealt with the side effects of weight gain, muscle spasms, extremity swelling and severe fatigue. No doctor ever seemed to think antidepressants could be making my life more difficult.
I could not tell how long each antidepressant was effective. I did not know if the way I felt was caused by me knowing I was taking it, or if the antidepressant’s chemistry caused my changed feelings.
The antidepressant I take presently I have taken since 2009. During that time I have noticed behavioral changes. Before antidepressants when I got upset I cried, or withdrew. Now, I am more likely to say something perverse or yell.
I also have had severe dry mouth, nose, and throat. It has caused me to choke several times recently while eating and that frightened me. No matter how much I drank my mouth and throat remained dry. I thought I might be better off without the antidepressant.
In this behavior facility where I have lived for 20 months, a psychiatrist prescribes psychotropic drugs at brief, monthly visits. I have never felt comfortable asking him to change or discontinue my antidepressant. I thought he would do what other nursing home psychiatrists and physicians have done--give me a look of disbelief, tell me the antidepressant is definitely working, and tell me to continue it.
So, I told the nurses I wanted to get off the antidepressant. I said I hoped the psychiatrist would assist with a withdrawal plan. Many days passed and there was no response. So I wrote a note which they faxed, and several more days passed.
In the meantime, I cut the antidepressant to every other day. But it made me feel off-kilter and strange. After doing some research I learned my antidepressant is difficult to withdraw from. I went three days with no antidepressant but I felt I needed the support of a doctor to get off the drug.
The psychiatrist called a couple of days ago. Though he said withdrawal will be difficult with unpleasant side effects, he reduced the dosage by half. I am having withdrawal symptoms but they are lessening.
I have made an appointment with another psychiatrist. I want to see if he will assist me to see how I feel without antidepressants.